Behind the Counter Codeine Preparations Require Diligent Care

,

It is the role of the pharmacist to ensure patients are adequately counseled on the adverse effects and potential harms of codeine.

An 84-year-old female patient with a persistent cough went to her local pharmacy to seek relief after trying a dextromethorphan product with minimal symptomatic improvement. After describing her symptoms to the pharmacist, it was recommended she try a cough syrup containing guaifenesin and codeine, which was available without a prescription behind the counter.

Codeine regulation varies widely across countries and states. In some states, including North Carolina, Florida, Oklahoma, and Iowa,1,2 pharmacists can dispense a small quantity of cough syrup containing codeine OTC. Based on individual state law, this information may not be logged into the prescription drug monitoring program, which may contribute to providers being unaware of their patients’ use of codeine.

Approximately 10 days after the female patient began taking the codeine-containing cough syrup, a family member called the patient’s primary care physician to report the patient was experiencing increased drowsiness and confusion. Due to a prescription drug monitoring program reporting loophole, the physician was unaware of the cough syrup until a follow up visit where the patient physically brought the bottle in to the appointment.

It was discovered the patient also continued to take the dextromethorphan cough syrup and cyclobenzaprine concomitantly. This combination of medications likely led to the patients’ concerning symptoms.

Codeine is a natural opioid that has a long history for use in cough. However, studies of this indication show it is no more effective than placebo3,4 and has been shown to cause dangerous adverse effects (AEs), including confusion, respiratory depression and even death, especially in pediatric and elderly patients.5-8

Despite this, state allowances of dispensing finite quantities via cough syrup make it accessible to the general public.9 It is the role of the pharmacist to review appropriateness of these preparations for the individual patient and ensure patients are adequately counseled on the AEs and potential harms of codeine.

States may also consider enacting legislation to ensure these preparations are logged into prescription drug monitoring programs.

Recommendations for safe practice:

  • Assess patients’ medications for multiple central nervous system (CNS) depressants or controlled substances, including review of the prescription drug monitoring program.
  • Counseling points:
    • Possible AEs include confusion, drowsiness, and respiratory depression, especially in combination with certain other medications.
    • Patients should inform their physician of any OTC medications they take.
    • Avoid alcohol while using codeine-containing cough preparations.
  • Consider dispensing naloxone if patient on concomitant CNS depressant(s) or history of medical condition increasing risk of overdose.

About the Authors

Sara Meyer, PharmD, BCPS

Medication Safety Specialist, Opioid Stewardship Champion

Novant Health Pharmacy Services

Moura Maseha, PharmD

PGY1 Pharmacy Resident

Novant Health Pharmacy Services

References:

  1. Bonfin, Sandy. “What Medications Are Kept Behind the Pharmacy Counter?” April 11, 2022. Good Rx, https://www.goodrx.com/healthcare-access/medication-education/whats-behind-the-counter. Accessed June 16, 2022
  2. “Prescription Drug Monitoring Program”. Iowa Board of Pharmacy,https://pharmacy.iowa.gov/prescription-monitoring-program. Accessed June 16, 2022
  3. Morice A, Kardos P. Comprehensive evidence-based review on European antitussives. BMJ Open Respiratory Research 2016;3:e000137. doi: 10.1136/bmjresp-2016-000137
  4. Bolser DC, Davenport PW. Codeine and cough: an ineffective gold standard. Curr Opin Allergy Clin Immunol. 2007;7(1):32-36. doi:10.1097/ACI.0b013e3280115145
  5. Friedrichsdorf SJ, Nugent AP, Strobl AQ. Codeine-associated pediatric deaths despite using recommended dosing guidelines: three case reports. J Opioid Manag. 2013;9(2):151-155. doi:10.5055/jom.2013.0156
  6. Racoosin, JA, Roberson, DW, Pacanowski, MA, Nielsen, DR. New evidence about an old drug—risk with codeine after adenotonsillectomy. N Engl J Med. 2013;368(23):2155-2157.
  7. Roxburgh A, Hall WD, Burns L, et al. Trends and characteristics of accidental and intentional codeine overdose deaths in Australia. Med J Aust. 2015;203(7):299. doi:10.5694/mja15.00183
  8. Tchoe, Ha jin MPharma; Jeong, Sohyun PhDa,b; Won, Dae Yeon PhDa; Nam, Jin Hyun PhDa; Joung, Kyung-In PhDa; Shin, Ju-Young PhDa,∗ Increased risk of death with codeine use in the elderly over 85 years old and patients with respiratory disease, Medicine: September 18, 2020 - Volume 99 - Issue 38 - p e22155 doi: 10.1097/MD.0000000000022155
  9. Definition of Controlled Substance Schedules. Controlled substance schedules. https://www.deadiversion.usdoj.gov/schedules/. Accessed April 29, 2022.